Minnesota, 2015

Damaging Winds and Heavy Rain in Minnesota, July 24, 2015

July 24, 2015 · NWS MPX · 4 events in 4 counties and zones

Several complexes of thunderstorms that developed across South Dakota and North Dakota, moved east-southeast into central Minnesota after midnight, and then southeast across southern Minnesota, mainly southeast of the Twin Cities metro area, during the early morning of Friday, July 24th. A few thunderstorms caused brief downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several complexes of thunderstorms that developed across South Dakota and North Dakota, moved east-southeast into central Minnesota after midnight, and then southeast across southern Minnesota, mainly southeast of the Twin Cities metro area, during the early morning of Friday, July 24th. A few thunderstorms caused brief downbursts. A few gusts of 30-45 mph were measured by area surface observations, although two areas had damage associated with stronger winds with brief bowing out of the main thunderstorm complex.

In addition to the brief severe wind gusts, torrential rainfall occurred where thunderstorms trained. A few areas received between two to four inches from southeast of Alexandria, to the west of the Twin Cities, south to the Iowa border. Isolated pockets of four to five inches occurred just west of the Twin Cities, where Howard Lake and Cokato both received over four inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 24, 2:54 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 24, 2:54 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 AM CDT FRI JUL 24 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM CDT FRI JUL 24 2015

SEVERAL STRONG TSRA/S MOVED ACROSS MPX CWA DURING THE EARLY
MORNING...WHICH WAS AHEAD OF A FRONT IN THE EASTERN DAKOTAS AS OF 3
AM.

THE MAIN FORECAST CONCERN IS IF SHRA/TSRA REDEVELOPMENT /ALONG &
AHEAD OF FRONT/ DURING THE AFTN ONCE THE MORNING ACTIVITY MOVES OFF
INTO IA/WI.

TIMING OF THIS FRONT AND THE AMT OF INSTABILITY ALONG AND AHEAD OF
IT...STILL WARRANTS CHC POPS IN MPX FAR SE CWA. ALTHOUGH CURRENT
SHORT TERM MODELS ARE MAINLY DRY. THE BEST AREAS OF REDEVELOPMENT
WILL BE SE OF A LINE FROM KAEL TO KEAU. SVR WX IS POSSIBLE BASED ON
THE SVR WX PARAMETERS THIS AFTN IF STORMS DEVELOP. TEMPS WILL ONCE
AGAIN RISE INTO THE MID/UPPER 80S WITH HEAT INDICES RISING INTO THE
90S AHEAD OF THIS FRONT.

DEPENDING UPON THE AMT OF MIXING IN THE BOUNDARY LAYER TODAY...WILL
DETERMINE IF WE GET FOG LATER TONIGHT AS HIGH PRESSURE BUILDS
OVERHEAD.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 0355 AM CDT FRI JUL 24 2015

THE FIRST HALF OF THE LONG TERM FORECAST PERIOD WILL BE RATHER
ACTIVE AND FEATURE WARM TEMPERATURES...AND THEN DRIER AND COOLER
AIR ARRIVES MID TO LATE IN THE UPCOMING WEEK.

A 1015MB HIGH WILL BE DRIFTING ACROSS THE AREA ON SATURDAY...AS WE
REMAIN ON THE NORTHERN PERIPHERY OF THE SOUTHERN CONUS MID LEVEL
RIDGE. THIS WILL TRANSLATE TO LIGHT WINDS AND SLIGHTLY ABOVE
NORMAL TEMPS...WITH HIGHS IN THE MID TO UPPER 80S.

SATURDAY NIGHT BRINGS A RETURN TO SOUTHERLY FLOW AS THE
AFOREMENTIONED HIGH EXITS TO THE SOUTHEAST...WHICH WILL DRAW
MOISTURE BACK INTO THE REGION. ELEVATED INSTABILITY LOOKS TO
TRIGGER SHOWERS AND THUNDERSTORMS OVERNIGHT SATURDAY INTO SUNDAY.
MODEL SOLUTIONS /GFS-NAM-ECMWF/ ARE CONTINUING TO HINT AT THE
PRESENCE OF A BOUNDARY IN THE AREA ON SUNDAY AFTERNOON...ALTHOUGH
ITS LOCATION AND ATTENDANT CONVECTION IS STILL HIGHLY VARIABLE
AMONGST THE SOLUTIONS. HAVE THEREFORE KEPT POPS IN THE LOW-MID
CHANCE RANGE...ALTHOUGH BEST ESTIMATE AT THIS POINT IS IN
SCATTERED SHOWERS AND THUNDERSTORMS ARCHING FROM CENTRAL MN INTO
SOUTHEASTERN MN AND NORTHEASTERN IA.

ALTHOUGH THE BOUNDARY LOOKS TO BE IN THE VICINITY OF THE AREA ON
MONDAY...A FAIRLY DECENT MID LEVEL CAP IS FORECAST TO BE IN PLACE.
THEREFORE KEPT THE FORECAST DRY FOR MONDAY.

A STRONGER BOUNDARY LIFTS INTO THE AREA ON MONDAY NIGHT AND
TUESDAY. HAVE A BIT HIGHER CONFIDENCE IN POPS WITH THIS ONE.
MID/UPPER DYNAMICS /SHEAR/ ARE NOT IMPRESSIVE DURING THIS TIME
FRAME...ALTHOUGH THE PROGGED INSTABILITY WILL BEAR WATCHING FOR
SEVERE WEATHER POTENTIAL.

IN THE WAKE OF THE FRONT...COOLER TEMPS /80-85/ WILL PREVAIL ON
WEDNESDAY AND THURSDAY...ALONG WITH DRY WEATHER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1205 AM CDT THU JUL 23 2015

TSRA ARE DEVELOPING AND PROGRESSING EASTWARD AS OF 12 AM ACROSS
WESTERN AND SW MN. BASED ON THE CURRENT RADAR TRENDS...KSTC/KAXN
WILL SEE TSRA THRU 8-10Z...WITH KRWF BETWEEN 6-8Z. KRNH/KEAU WILL
LIKELY SEE THE ACTIVITY TOWARD 11-13Z WITH A SHORT PERIOD OF MVFR
CIGS...BUT VSBY COULD BE REDUCED TO 1SM OR LESS FOR A 5-10 MIN
PERIOD. MOST OF THE ACTIVITY WILL BE S/SE OF MPX CWA BY
14-15Z...WITH REDEVELOPMENT POSSIBLY AFT 21Z NEAR KEAU. CONFIDENCE
IS HIGH ON TSRA ACTIVITY BASED ON CURRENT RADAR AND ATMOSPHERIC
CONDS TONIGHT. WINDS WILL BECOME SW/W BY THE LATE MORNING IN
WESTERN MN...AND IN THE EARLY AFTN IN EC MN.

KMSP...

CURRENT RADAR TRENDS HAVE SHRA/TSRA NEAR THE TERMINAL BY
8-9Z...BUT WEAKENING AS IT MOVES INTO MORE STABLE AIR.
HOWEVER...ADDITIONAL TSRA ARE EXPECTED AFT 10Z FOR A FEW HRS WHICH
COULD BE LOCALLY STRONG WITH GUSTY WINDS AND LOW VSBY FOR A 5-10
MIN PERIOD. WILL CONTINUE THE SAME TREND AS BEFORE WITH THE BULK
OF THE TSRA BETWEEN 10-13Z...WITH WINDS BECOMING SW BY 17Z...THEN
NW BY EARLY/MID AFTN.

/OUTLOOK FOR KMSP/

SAT...VFR. LIGHT AND VARIABLE WINDS.
SUN...MAINLY VFR. CHC MVFR SHRA/TSRA. WINDS SE 5-10 KTS.
MON...MAINLY VFR. SLGT CHC MVFR SHRA/TSRA. WINDS SE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...LS
AVIATION...JLT
Hazardous weather outlook, Jul 24, 3:29 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 AM CDT FRI JUL 24 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
429 AM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING. HEAVY DOWNPOURS WITH THESE
STORMS MAY CAUSE LOCALIZED FLOODING. ISOLATED STORMS COULD ALSO
PRODUCE STRONG WIND GUSTS AND QUARTER SIZED HAIL.

IN THE WAKE OF THE MORNING STORMS...CLOUDS WILL SCATTER OUT ACROSS
WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...AND ALLOW HEAT INDICES
TO RISE TO NEAR 95 DEGREES. MEANWHILE...THUNDERSTORM REDEVELOPMENT
IS POSSIBLE DURING THE AFTERNOON...PRIMARILY EAST OF THE
INTERSTATE 35 CORRIDOR. A FEW OF THESE STORMS COULD BE STRONG OVER
WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE EXPECTED FROM SATURDAY NIGHT THROUGH
SUNDAY...AND AGAIN ON MONDAY NIGHT THROUGH TUESDAY NIGHT. THERE
APPEARS TO BE A SMALL THREAT FOR SEVERE WEATHER ON MONDAY NIGHT
AND TUESDAY...ALTHOUGH CERTAINTY ON TIMING AND LOCATION IS LOW. CHECK
FUTURE OUTLOOKS FOR DETAILS ABOUT THE SEVERE WEATHER POTENTIAL
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY EAST OF
THE INTERSTATE 35 CORRIDOR.

In the hours before

Special weather statement, Jul 24, 2:07 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 AM CDT FRI JUL 24 2015

MNZ049-057>059-240900-
STEARNS-KANDIYOHI-WRIGHT-MEEKER-
307 AM CDT FRI JUL 24 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
STEARNS... MEEKER...WESTERN WRIGHT AND EASTERN KANDIYOHI COUNTIES
THROUGH 400 AM CDT...

AT 304 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM PAYNESVILLE TO NEAR SVEA...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. CLOUD...LITCHFIELD...COLD SPRING...ANNANDALE...COKATO...
PAYNESVILLE...MAPLE LAKE...HOWARD LAKE...CLEARWATER...DASSEL...
RICHMOND AND NEW LONDON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 174 AND 188.
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 78 AND 127.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4545 9410 4539 9401 4540 9399 4538 9396
      4539 9392 4533 9387 4497 9406 4498 9504
      4545 9481 4546 9410
TIME...MOT...LOC 0804Z 271DEG 38KT 4539 9472 4502 9491

JPC
Special weather statement, Jul 24, 2:37 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 AM CDT FRI JUL 24 2015

MNZ048-049-055-057-058-241130-
STEARNS-KANDIYOHI-POPE-SWIFT-MEEKER-
337 AM CDT FRI JUL 24 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

STEARNS...KANDIYOHI...POPE...SWIFT...MEEKER...

AT 330 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS ACROSS PORTIONS OF STEARNS...KANDIYOHI...POPE...SWIFT
AND MEEKER COUNTIES. LOCALLY TWO TO THREE OF RAINFALL HAD OCCURRED
SINCE 1 AM NEAR BROOTEN...BELGRADE...LAKE HENRY AND PAYNEVILLE. AN
ADDITIONAL ONE TO TWO INCHES IS POSSIBLE BEFORE THE RAINFALL ENDS.

LOCATIONS IMPACTED INCLUDE...
LITCHFIELD...ST. JOSEPH...COLD SPRING...GLENWOOD...ROCKVILLE...
PAYNESVILLE...DASSEL...RICHMOND...STARBUCK...NEW LONDON...SPICER AND
EDEN VALLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 158 AND 163.
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 93 AND 112.
 U.S. HIGHWAY 8 IN MINNESOTA NEAR MILE MARKER 6.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 131 AND 161.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4558 9430 4507 9429 4538 9572 4570 9574
TIME...MOT...LOC 0833Z 180DEG 0KT 4550 9497

JLT
Special weather statement, Jul 24, 2:54 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 AM CDT FRI JUL 24 2015

MNZ049-058>060-066-068-241000-
STEARNS-WRIGHT-MCLEOD-MEEKER-HENNEPIN-CARVER-
354 AM CDT FRI JUL 24 2015

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
STEARNS... HENNEPIN...EAST CENTRAL MEEKER...NORTHEASTERN
MCLEOD...WRIGHT AND NORTHERN CARVER COUNTIES...

AT 353 AM CDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS OVER
WAVERLY...OR 7 MILES SOUTHWEST OF BUFFALO...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
BUFFALO...BLOOMINGTON...BROOKLYN PARK...PLYMOUTH...MAPLE GROVE...EDEN
PRAIRIE...MINNETONKA...EDINA...ST. LOUIS PARK...CHASKA...CHAMPLIN AND
CHANHASSEN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 182 AND 186...AND
BETWEEN MILE MARKERS 188 AND 220.
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 113 AND 156.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 118 AND 145.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 153 AND 162.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4532 9381 4530 9377 4530 9374 4518 9337
      4480 9338 4499 9430 4548 9431
TIME...MOT...LOC 0853Z 290DEG 37KT 4511 9397

JRB
Special weather statement, Jul 24, 3:04 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 AM CDT FRI JUL 24 2015

MNZ075>077-083-084-092-093-240945-
FARIBAULT-RICE-WASECA-LE SUEUR-BLUE EARTH-FREEBORN-NICOLLET-
404 AM CDT FRI JUL 24 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BLUE EARTH...
NORTHEASTERN FARIBAULT...WESTERN FREEBORN...WASECA...NORTHEASTERN
NICOLLET...SOUTHWESTERN RICE AND LE SUEUR COUNTIES...

AT 404 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM OTTAWA TO NEAR EASTON...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND HEAVY RAIN IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANKATO...ALBERT LEA...ST. PETER...WASECA...LE SUEUR...MONTGOMERY...
LE CENTER...EAGLE LAKE...WELLS...JANESVILLE...WATERVILLE AND
MAPLETON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 131 AND 156.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 132 AND 165.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 64 AND 75.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4366 9393 4446 9401 4442 9340 4353 9339
TIME...MOT...LOC 0904Z 276DEG 30KT 4440 9393 4373 9386

JRB
Special weather statement, Jul 24, 3:32 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 AM CDT FRI JUL 24 2015

MNZ066>069-076-077-241030-
SIBLEY-RICE-MCLEOD-LE SUEUR-SCOTT-CARVER-
432 AM CDT FRI JUL 24 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

SIBLEY...RICE...MCLEOD...LE SUEUR...SCOTT...CARVER...

AT 431 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER LE SUEUR.

LOCATIONS IMPACTED INCLUDE...
EDEN PRAIRIE...SHAKOPEE...SAVAGE...CHASKA...CHANHASSEN...PRIOR
LAKE...WACONIA...VICTORIA...NEW PRAGUE...BELLE PLAINE...GLENCOE AND
JORDAN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 77 AND 116.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 120 AND 153.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4446 9397 4498 9429 4498 9422 4484 9352
      4480 9351 4481 9343 4479 9339 4442 9340
TIME...MOT...LOC 0931Z 284DEG 31KT 4464 9350

JRB
Special weather statement, Jul 24, 4:18 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 AM CDT FRI JUL 24 2015

MNZ067-069-076-077-083-241115-
SIBLEY-RICE-LE SUEUR-BLUE EARTH-SCOTT-
518 AM CDT FRI JUL 24 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

SIBLEY...RICE...LE SUEUR...BLUE EARTH...SCOTT...

AT 518 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER LE SUEUR...OR OVER FARIBAULT.

LOCATIONS IMPACTED INCLUDE...
FARIBAULT...ST. PETER...NEW PRAGUE...BELLE PLAINE...LE SUEUR...
LONSDALE...MONTGOMERY...LE CENTER...ARLINGTON...WATERVILLE...WEBSTER
AND MADISON LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 57 AND 58.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 64 AND 69...AND BETWEEN MILE
MARKERS 76 AND 92.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4420 9354 4419 9394 4430 9399 4436 9396
      4445 9393 4446 9406 4460 9412 4463 9333
      4420 9330 4419 9354
TIME...MOT...LOC 1018Z 338DEG 29KT 4448 9376

JRB

The radar

The Minneapolis radar (KMPX), 58 km away, was scanning. The volume nearest the first event began at 10:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Le Sueur

When
July 24, 4:35 AM CST
Where
Le Sueur County, 2.81 mi N of Cleveland
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
44.370, -93.840

Several trees were blown down near Cleveland. The trees landed on homes, sheds and a car and caused substantial damage.

Heavy Rain, Wright

When
July 24, 5:00 AM CST
Where
Wright County, 0.49 mi E of French Lake
Reported by
Public
Coordinates
45.200, -94.190

A private weather station rain gauge measured 4.24 inches of rainfall near French Lake.

Thunderstorm Wind, Steele

When
July 24, 6:00 AM CST
Where
Steele County, 4.86 mi S of Lemond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.910, -93.390

A one foot diameter tree was blown down east of New Richland.

Heavy Rain, Freeborn

When
July 24, 8:30 AM CST
Where
Freeborn County, 0.5 mi E of Freeborn
Reported by
Public
Coordinates
43.770, -93.560

A private weather station rain gauge measured 3.95 inches of rainfall near Albert Lea.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581038, 581040, 581039, 581041.